Alert archive / South Carolina / Freeze Watches in 2021
Freeze Watch 1, NWS Columbia, SC
NWS Columbia, SC issued this freeze watch at Mar 31, 2021, 2:11 PM EDT for 13 counties in South Carolina; 4 counties in Georgia. It took effect at Apr 2, 2021, 2:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 31, 2021, 2:11 PM EDT (18:11 UTC)
- In effect from
- Apr 2, 2021, 2:00 AM EDT
- Expired
- Apr 1, 2021, 3:02 AM EDT
- In force
- Issued by
- NWS Columbia, SC
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Chesterfield County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 27 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 717 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
559 WWUS72 KCAE 311811 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 211 PM EDT Wed Mar 31 2021 GAZ040-063>065-SCZ016-018-020>022-025>031-115-116-011000- /O.NEW.KCAE.FZ.A.0001.210402T0600Z-210402T1300Z/ Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Lee-Aiken-Sumter-Northern Lancaster-Southern Lancaster- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Indian Land, Lancaster, Elgin, and Lancaster Mill 211 PM EDT Wed Mar 31 2021 ...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... * WHAT...Sub-freezing temperatures as low as 30 possible. * WHERE...Portions of central South Carolina and east central Georgia. * WHEN...From late Thursday night through Friday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ LM
1 follow-up statement
950 WWUS72 KCAE 010702 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 302 AM EDT Thu Apr 1 2021 GAZ040-063>065-SCZ016-018-020>022-025>031-115-116-011515- /O.UPG.KCAE.FZ.A.0001.210402T0600Z-210402T1300Z/ /O.NEW.KCAE.FZ.W.0001.210402T0600Z-210402T1300Z/ Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Lee-Aiken-Sumter-Northern Lancaster-Southern Lancaster- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Indian Land, Lancaster, Elgin, and Lancaster Mill 302 AM EDT Thu Apr 1 2021 ...FREEZE WARNING IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... * WHAT...Sub-freezing temperatures as low as 28 degrees possible. * WHERE...Portions of central South Carolina and east central Georgia. * WHEN...From 2 AM to 9 AM EDT Friday. * IMPACTS...Freezing conditions could harm crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this freeze watch went out at Mar 31, 1:54 PM EDT, 17 minutes earlier.
Area forecast discussion, Mar 31, 1:54 PM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Columbia SC 154 PM EDT Wed Mar 31 2021 .SYNOPSIS... A couple of rounds of showers and thunderstorms are possible today as a cold front moves through the region with isolated severe storms possible. A strong canadian high pressure area will build over the region late week with below normal temperatures but dry conditions expected into the weekend. Moderating temperatures expected early next week. && .NEAR TERM /THROUGH TONIGHT/... Digging trough over the central CONUS and surface cold front currently located over the southern Appalachians which has generated convection across the Upstate and into central GA. Clearing continues to be observed on satellite with winds increasing out of the south with increased mixing. Dew points remain in the mid 60s across the area with modest low level moisture transport. Currently, across the Deep South, IR satellite indicates the coldest clouds tops remain back in central AL this morning. SPC mesoanalysis shows strong destabilization in the Coastal Plain with moderate instability in our eastern forecast area. While the main forcing associated with a pre-frontal trough will move through the area later this evening in the form of linear convection, some CAMs are beginning to show isolated discrete convection. SRH and deep layer shear would be somewhat marginal but would support an isolated supercell developing with moderate instability in the eastern forecast area with upper level divergence and even some forcing provided by low level convergence via the sea breeze. While the potential for discrete cells remains uncertain, higher confidence in linear convection that moves through the area later this afternoon into the evening. Overall the main threat will be damaging wind gusts. Mid-level lapse rates will not really support large hail, although with the freezing level fairly low and higher low level lapse rates, hail will be possible. Tornado threat appears low but cannot be ruled out, especially in the eastern forecast area where best instability and SRH overlap late this afternoon. While the severe threat will be highest with the initial pre-frontal line, depending on its coverage there will still be a chance for some damaging wind gusts associated with and convection developing along the front itself. It's unlikely that there would be two "waves" of severe weather as any area that sees convection from anything pre-frontal will likely lose out on any instability. With the front pushing east, some lingering showers tonight will be possible with the upper trough but should continue to see dry air filter into the area with gusty NW winds overnight and strong high pressure moving into the Southeast. Temperatures tonight dropping into the 40s. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... Deep and anomalously deep upper trough centered in the eastern Great Lakes and Northeast with axis south through the eastern CONUS. Expect the convection to be east of the area by 12z Thursday. Clearing skies as cold air advection develops. The ensemble guidance continues to indicate a cold and dry air mass of Canadian origin will be building into the region behind the front. Gusty northwest winds expected Thursday and a Lake Wind Advisory may be needed. Max temps in the mid 50s to near 60 despite downslope flow. Elevated winds Thursday night may keep temperatures up despite -8C to -10C at 850mb across the northern Midlands. Overnight lows in the 30 to 35 degree range expected. Marginal freeze expected but frost should be limited given the boundary layer mixing. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Cold advection continues Friday and winds may still be gusty but not as strong as Thursday. Surface high pressure will settle over the area Friday night, so confidence a little higher for a light freeze...especially across the northern half of SC and there may be more frost. High pressure ridge and a dry air mass will remain over the area through the weekend into early next week. Ensembles in very good agreement with a slow moderation of temperatures through the period with northwest flow aloft and upper ridge centered from the Great Lakes southwest through the Mississippi Valley and southern Plains. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Thunderstorms over the terminals this afternoon. VFR Conditions are currently in place or imminent at all terminals as low clouds continue to scour out across the area. A cold front to the west will approach the area late this afternoon and evening and is expected to generate thunderstorms that will impact all the terminals leading to gusty winds and brief drops in VSBYs. As the cold front pushes through tonight, expect breezy winds to shift W and then NW tomorrow. With low level moisture trapped in the low levels, a period of MVFR CIGs will likely be observed at all terminals late tonight, with significantly drier air moving in Thursday and VFR conditions expected. EXTENDED AVIATION OUTLOOK...Breezy Thursday and Friday with drier weather into early next week. && .HYDROLOGY... Area rivers continue to run elevated but are trending lower. However, with additional rainfall in the headwaters expected, rises are expected by the weekend which may lead to river flooding again. For the latest river flood warnings and statements, see our web page at www.weather.gov/cae. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Mar 31, 5:46 AM EDT, 8 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 546 AM EDT Wed Mar 31 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-011000- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 546 AM EDT Wed Mar 31 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. A slight risk of severe thunderstorms this afternoon and evening. The main threats are damaging winds and large hail. However, a brief tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Increased fire danger Thursday due to strong winds and lower humidity. Marginal freeze Thursday night and Friday night. Frost more likely Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:43 PM EDT | Special Weather Statement | CAE | Richland | 32 min |
| Mar 31, 3:53 PM EDT | Special Weather Statement | CAE | Clarendon | 37 min |
| Mar 31, 4:56 PM EDT | Special Weather Statement | CAE | Clarendon | 49 min |
| Mar 31, 5:05 PM EDT | Special Weather Statement | CAE | Edgefield, Saluda | 40 min |
| Mar 31, 5:19 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Saluda | 41 min |
| Mar 31, 5:39 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 51 min |
| Mar 31, 5:44 PM EDT | Tornado Warning | CAE | Aiken, Lexington | 20 min |
| Mar 31, 6:04 PM EDT | Special Weather Statement | CAE | Dorchester | 41 min |
| Mar 31, 6:56 PM EDT | Special Weather Statement | CAE | Calhoun | 34 min |
| Mar 31, 3:55 PM EDT | Special Weather Statement | CAE | Lincoln | 50 min |
Nearby
Freeze Watches in South Carolina, 2021Freeze Watches in Georgia, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.